NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 12, 2013
What Are The Dangers Of Neurosarcoidosis and Prednisone, If Any?
What are the dangers of Neurosarcoidosis and Prednisone, if any?
This is a loaded question!
Neurosarcoidosis can be very different from one person to the next. It can cause problems ranging from changes in personality to stroke-like symptoms, such as weakness or loss of sensation in one or more areas of the body, or seizures. Some people with neurosarcoidosis are thought to have brain tumors because they have abnormal growths in the brain. In other cases it is very difficult to find any changes in the brain. The only way to confirm neurosarcoidosis is to biopsy the brain, which is not always recommended.
Prednisone is a drug that suppresses the activity of the immune system. Sarcoidosis is a disease caused by the excessive activation of certain immune cells. Thus, prednisone is an effective treatment for most cases of sarcoidosis.
However, at higher doses of prednisone, usually at or above about 20 milligrams a day, there can be serious side-effects of prednisone, including high blood pressure, weight gain, osteoporosis (weakening of the bones), cataracts, diabetes and other complications. For this reason, doctors try to avoid treating patients with high doses of prednisone, and we use other other drugs in combination with prednisone to reduce the risks of treatment.
Neurosarcoidosis is often difficult to treat, which means that we often use a combination of treatments to control the disease, and a team approach is often required. For instance, I often consult a neurologist to assist me in the management of patients with neurosarcoidosis.
Elliott D Crouser, MD
Associate Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University